Flash Flood, Cattaraugus
- When
- September 18, 12:00 AM EST to 2:30 AM EST
- Where
- Cattaraugus County, 3.49 mi S of Red House to 2.82 mi SSW of Red House
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.070, -78.790
Showers and thunderstorms moved across the southern tier during the late evening dropping two to three inches of rain in three to four hours. Shortly after, another round of storms crossed the same area bringing additional rain that resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Showers and thunderstorms moved across the southern tier during the late evening dropping two to three inches of rain in three to four hours. Shortly after, another round of storms crossed the same area bringing additional rain that resulted in flash flooding. Flooding closed multiple roads in Hinsdale, Friendship and Cuba. Water rescues occurred near Friendship. In Cuba, forced evacuations occurred. In Allegany State Park widespread flooding occurred and campgrounds had to be evacuated. The flood waters slowly subsided during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 17, 9:34 PM EST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1034 PM EDT SAT SEP 17 2016 .SYNOPSIS... A slow moving cold front will keep unsettled weather across our region tonight into Sunday...as we can anticipate more beneficial showers along with some possible thunderstorms. While some improvement is expected late Sunday and Sunday night...noticeably nicer weather will wait until Monday when high pressure will build across the area from the Upper Ohio Valley. Mainly dry weather with above normal temperatures will be featured for much of the remainder of the week. && .NEAR TERM /THROUGH SUNDAY/... Showers and thunderstorms are moving across Western and Central New York this evening. The convection has diminished but steady rains over Finger Lakes will build to the east and northeast along a 40- 50kt low level jet supplying abundant moisture. Expect rain totals to average more than an inch over a large portion of the Southern Tier to the Finger Lakes. On Sunday...while all of the guidance packages are in agreement that much of the mid level moisture will be stripped away in the wake of the cold front...there will still be abundant moisture in the low levels. The front is also forecast to temporarily stall just to our south and east as it will become parallel to the mid level flow ahead of the supporting mid level shortwave. This will keep at least the chance for showers and thunderstorms in place...particularly for sites south and east of Buffalo and Rochester. The bulk of the day will be rain free though with H85 temps in the vcnty of 14c keeping a summery feel to the day as max temps will be int he mid to upper 70s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Low pressure will track into central Quebec Sunday night with a trailing cold front slowly pushing its way east across western and central New York. A parent mid level trough axis will shift east from the Midwest states to western New York by Monday morning. Chances of showers will linger into Sunday night along the slow moving front. Low temperatures will also remain very mild only slipping back into upper 50s and lower 60s Sunday night. On Monday, the mid-level trough will cross New York pushing the front and associated deeper synoptic moisture east into New England. Incoming dry air and surface high pressure briefly building in behind the departing front will help clear skies and provide mainly dry weather with just a slight chance of a shower east of Lake Ontario. A secondary frontal system crossing the central Great Lakes Monday night will cross the region Tuesday. Greater forcing does hold to the north with only slight chance for any diurnally driven showers. This second front is what will finally knock back dewpoint temperatures into the more comfortable range of 50s F for the midweek period. Highs Monday will run in the mid to upper 70s for most with a few isolated 80 degree readings possible toward the Finger Lakes. Another mild night with lows only slipping back to between the mid 50s inland to mid 60s toward the lake shores. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High confidence that this period will be above normal in temperatures and largely quiet in terms of weather. Ridging over the Ohio Valley will expand and intensify across the lower Great Lakes as strong negative height anomalies dig through southern Canada. A weak frontal will slide into the Great Lakes region Thursday and Friday. This feature will be losing amplitude with time and thus low level forcing not overly strong and mid level forcing is peeling away to the northeast, as the shortwave trough deamplifies moving through/atop large scale ridging. During the time, the only real chance for any shower activity will be across the North Country with the bulk of the area largely looking dry as ridging continues to surge north. By the weekend, questions begin to arise on whether shortwaves will track close enough to the area for rain chances to drift father to the south. Quite of bit of uncertainty and thus forecast left largely dry save for low rain chances across the region on Saturday. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... For tonight...widespread showers and scattered thunderstorms will work across the region ahead of a cold front. Expect ceilings lowering to MVFR during the evening hours and to IFR levels after midnight or so. LIFR cigs will be found at KJHW. There will also be the risk for some low level wind shear. On Sunday...fairly widespread IFR cigs early in the morning will only slowly improve to MVFR by midday...then to VFR during the afternoon. The lower cigs may be accompanied by some residual showers. Outlook... Sunday Night...Cigs are likely to deteriorate to IFR to MVFR. Monday...VFR. Tuesday...Mainly VFR with a slight chance of showers. Wednesday into Friday...VFR. && .MARINE... Freshening winds ahead of a slow moving cold front will support small craft advisories that are in effect for most of the nearshore waters o eastern Lake Ontario. In the wake of the front...a weakening pressure gradient will allow winds to subside early on Sunday. Somewhat unsettled weather could remain in place though into the afternoon as there will still be the chance for some showers. High pressure over the upper Ohio Valley Sunday evening will nose across the Lower Great Lakes Sunday night and Monday. This will allow for fine recreational boating conditions with light winds and negligible waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Beach Hazards Statement until 8 AM EDT Sunday for NYZ007. MARINE...Small Craft Advisory until 8 AM EDT Sunday for LOZ045. && SYNOPSIS...RSH NEAR TERM...RSH/WCH SHORT TERM...TMA LONG TERM...TMA AVIATION...RSH/WCH MARINE...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 451 PM EDT SAT SEP 17 2016 NYZ007-182100- JEFFERSON- 451 PM EDT SAT SEP 17 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-008-182100- OSWEGO-LEWIS- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-SLZ022-024-182100- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-010>014-019>021-085-182100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-043-062-063-182100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
836 PM EDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 S CORFU 42.93N 78.40W
09/17/2016 GENESEE NY AMATEUR RADIO
TREE DOWN
&&
EVENT NUMBER BUF1601049
DKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
939 PM EDT SAT SEP 17 2016
NYZ003-012>014-019>021-180245-
ALLEGANY-ONTARIO-CATTARAUGUS-LIVINGSTON-CHAUTAUQUA-WYOMING-MONROE-
939 PM EDT SAT SEP 17 2016
...A LINE OF STRONG SLOW MOVING THUNDERSTORMS WILL AFFECT ONTARIO...
LIVINGSTON...CATTARAUGUS...ALLEGANY...SOUTHEASTERN WYOMING...SOUTHEASTERN
CHAUTAUQUA AND SOUTH CENTRAL MONROE COUNTIES...
AT 933 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HONEOYE FALLS TO NEAR WARREN SOUTH.
MOVEMENT WAS EAST AT JUST 20 TO 25 MPH.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OLEAN...CANANDAIGUA...GENESEO...SALAMANCA...DANSVILLE...
WELLSVILLE...ALLEGANY STATE PARK...LETCHWORTH STATE PARK AND ALFRED.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 BETWEEN EXITS 4 AND 11.
INTERSTATE 90 BETWEEN EXITS 45 AND 43.
INTERSTATE 86 BETWEEN EXITS 11 AND 33.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. RADAR HAS ESTIMATED THAT OVER AN INCH OF RAIN
HAS ALREADY FALLEN IN THIS AREA...AND ANOTHER ONE TO TWO INCHES OF RAIN
IS FORECAST TO FALL BEFORE THE ACTIVITY PUSHES EAST AFTER MIDNIGHT.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4202 7956 4249 7849 4283 7795 4302 7786
4300 7698 4276 7718 4276 7732 4267 7737
4258 7737 4258 7766 4253 7766 4253 7772
4210 7774 4203 7779
TIME...MOT...LOC 0133Z 252DEG 21KT 4301 7756 4187 7923
RSHThe Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661599, 661600, 661601, 661602.